Kentucky, 2008

Heavy Rain in Kentucky, December 24, 2008

December 24, 2008 · NWS PAH · 2 events in 2 counties and zones

A slow-moving area of moderate to heavy rain caused flooding of roads. Many communities received between one and three inches of rain in the 24 hours leading up to the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving area of moderate to heavy rain caused flooding of roads. Many communities received between one and three inches of rain in the 24 hours leading up to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 5:42 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 24, 5:42 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
542 AM CST WED DEC 24 2008

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 12Z AVIATION FORECAST.

&&

.PREV DISCUSSION... /ISSUED 239 AM CST WED DEC 24 2008/

DISCUSSION...
ONGOING RADAR PICS SHOW WKY W/MOST OF THE RAIN...AND LIGHTNING
PLOT SHOWS ISOLD STROKES INTO SRN PENNYRILE. SPOTTER REPORT
CONFIRMS THUNDER IN TODD COUNTY...SO SOME ELEVATED INSTABILITY PER
THE MODELS CONTINUES MAINLY ERN 1/2 FA EARLY TODAY. MODELS SHOW IT
ALREADY STABILIZING A LITTLE ALOFT OVER OUR WRN COUNTIES SO WE
ELIMINATED ITS MENTION THERE...AS IT IS OUT OF THE MAX ISENTROPIC
UPGLIDE ZONE...OR WHERE MOST OF THE ELEVATED INSTABILITY EXISTS.
SWODY1 LOOKS LIKE IT TRIES TO CAPTURE THIS AS WELL.

WEVE FOLLOWED SREF TIMING AND IT STILL LOOKS GOOD...WITH COLD
FROPA/CLEARING ERN FA BY 21Z OR THEREABOUTS. UNTIL THEN EXPECT
CONTINUATION/ MORE OF THE SAME WITH CATEGORICAL POPS EAST TO
LIKELY POPS WEST...DROPPING OFF MARKEDLY IN THE PM AS THE FRONT
PASSES.

CHRISTMAS EVE NIGHT AND CHRISTMAS DAY LOOK DRY AND SEASONAL.
MEANWHILE ALL MODELS HAVE BEEN BACKING THE UPPER FLOW BY CHRISTMAS
NIGHT...AND ALONG W/THE DEEPER/WETTER SWLYS...HAVE BEEN TRYING TO
STEW UP SOME RETURN RAIN CHANCES BY LATE CHRISTMAS NIGHT INTO
FRIDAY. THIS RUN IS NO DIFFERENT AND IS IN FACT EVEN STRONGER WITH
THE FRIDAY-POST UPGLIDE...W/CONVECTIVE PARAMETERS SUPPORTIVE OF AT
LEAST ELEVATED THUNDER THU NIGHT-FRI. AS THE ENTIRE SYSTEM
EVOLVES...A STRONG COLD FRONT WILL BE PUSHED THROUGH THE REGION
FRI NIGHT-SAT...WHEN INSTABILITY IS PEAKING AND WIND FIELDS
INCREASE. THIS TIME PERIOD THEREFORE OFFERS OUR BEST CHANCE OF
STRONG TO POSSIBLY SVR STORMS...AND WELL CONTINUE TO OUTLOOK THAT
CHANCE ON THE HWO. AT THE LEAST WE SHOULD SEE SOAKING RAINS WITH
1-3 TOTALS WIDESPREAD. WEVE UPPED POPS FOR THIS TIME PERIOD (THU
NIGHT-SAT) BUT AWAIT COLLABORATIVE COMPROMISE BEFORE SETTLING ON
FINAL NOS.

LOTS OF NEAR TERM EDITS ON TEMPS...ESP THE DIURNAL CURVE WITH THE
HIGH TODAY OCCURRING EARLY/PRE-FROPA...AND THE LOW THU NIGHT
OCCURRING EARLY-MID EVENING FOLLOWED BY RISING OVERNIGHT TEMPS.
BLENDED SREF TEMP/TD FIELDS WITH COLLAB PIC FOR BEST FORECAST.

&&

.AVIATION...
COLD FRONT APPROACHING THE AREA AT THIS TIME. CIGS ALL OVER THE
PLACE...JUMPING AROUND FROM VFR TO MVFR...AND AT TIMES IFR. WILL
LEAVE MVFR CIGS GOING WITH A TEMPO OF IFR. SHRA RAPIDLY DEVELOPING
ACROSS THE AREA AHEAD OF THE FRONT. VSBYS REMAINING VFR AT
THIS TIME...BUT WILL LIKELY DROP DOWN FROM TIME TO TIME IN THE
SHOWERS. THUNDER SHOULD BE LIMITED BUT NOT OUT OF THE QUESTION...SO
WILL HANDLE WITH A CB. VWPS AT KPAH SHOW 30KTS AT 1000 FT SO WE
SHOULD SEE WINDS OF 10 TO 20 KTS W/ GUSTS TO 30 KTS AT TIMES.
FRONT SHOULD BE EAST OF ALL TERMINALS BY 21Z TODAY. HIGH PRESSURE
BUILDS IN TONIGHT...BRINGING IN MUCH DRIER AIR TO CLEAR THINGS
OUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 24, 4:23 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CST WED DEC 24 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS CONTINUES TODAY...MAINLY ACROSS WESTERN
KENTUCKY...AND PARTICULARLY FROM THE LAKES AREA EAST ACROSS THE
SOUTHERN PENNYRILE REGION. SEVERE WEATHER IS NOT EXPECTED. THE
PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAIN AND LIGHTNING.

STRONG SOUTH WINDS IN THE 15 TO 25 MPH RANGE MAY GUST INTO THE 30S
MPH RANGE AT TIMES...AND WILL BE SHIFTING TO THE WEST LATER TODAY
AS A COLD FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE
FRIDAY NIGHT INTO EARLY SATURDAY. STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITH THE FRONT.

STRONG AND GUSTY WINDS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Marshall

When
December 24, 9:00 AM CST to 11:00 AM CST
Where
Marshall County, Hardin
Reported by
Trained Spotter
Coordinates
36.770, -88.300

Water was over several roads in Marshall County.

Heavy Rain, Christian

When
December 24, 9:45 AM CST to 12:00 PM CST
Where
Christian County, Hopkinsville
Reported by
Newspaper
Coordinates
36.850, -87.480

At least a couple roads were closed. The Hopkinsville area received 2.64 inches of rain in 12 hours. Extensive flooding of yards occurred along a block-long stretch of a city side street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142151, 142150.